Virginia, 2008Damaging Winds in Virginia, August 2, 2008
August 2, 2008 · NWS MRX · 2 events in 2 counties and zones
A cold front tracked across extreme southwest Virginia during the afternoon hours producing scattered thunderstorms along it. A few storms became severe with damaging thunderstorm winds reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across extreme southwest Virginia during the afternoon hours producing scattered thunderstorms along it. A few storms became severe with damaging thunderstorm winds reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 1:33 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 2, 1:33 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT SAT AUG 2 2008
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT OVER KENTUCKY JUST NORTH OF THE
FORECAST AREA...WITH A VERY UNSTABLE AIR MASS AHEAD OF IT OVER THE
TN RIVER VALLEY. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING...AS A BROAD UPPER-
LEVEL TROUGH DEEPENS OVER THE NORTHEAST. ALTHOUGH MODELS INDICATE A
LACK OF DEEP MOISTURE OVER THE FORECAST AREA...SCATTERED CONVECTION
SHOULD DEVELOP UNTIL FRONTAL PASSAGE LATER THIS EVENING. HIGH
PRESSURE WITH RIDGING ALOFT THEN BUILDS ACROSS THE APPALACHIANS FOR
SUNDAY THROUGH MONDAY NIGHT...BRINGING DRY BUT HOT CONDITIONS. AS
FOR TEMPS...WILL BASICALLY TREND TOWARDS A PERSISTENCE FORECAST
THROUGH THE PERIOD. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED BEHIND
THE FRONT...SLIGHTLY LOWER MINS ARE EXPECTED EACH MORNING BUT WITH
SLIGHTLY HIGHER MAXES EACH SUCCESSIVE DAY.
.LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED WEATHER EXPECTED
THROUGH MUCH OF THE EXTENDED. ON TUESDAY...AIR MASS BECOMES WEAKLY
UNSTABLE AND A MINOR WAVE MOVES THROUGH. MOISTURE IS LIMITED SO
WILL KEEP LOW POPS OVER HIGHER TERRAIN ONLY. CONFIDENCE LOW ON
TIMING OF NEXT SYSTEM...BUT SHOULD SEE A WEAK COLD FRONT PUSH
THROUGH DURING THE WEDNESDAY/THURSDAY TIME FRAME. UNTIL CONFIDENCE
INCREASES...WILL KEEP 20 TO 30 POPS THROUGH THIS PERIOD. A SERIES
OF WEAK SHORT WAVES AND ANOTHER FRONTAL BOUNDARY MOVES THROUGH
DURING THE REST OF THE EXTENDED...PROVIDING A GENERALLY ACTIVE
WEATHER PATTERN. CONTINUED HOT THROUGH THE EXTENDED WITH A MINOR
COOLING TREND LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 93 69 95 70 / 20 0 0 0 0
KNOXVILLE AIRPORT, TN 69 91 68 93 69 / 20 0 0 0 0
OAK RIDGE, TN 69 91 68 93 69 / 20 0 0 0 0
TRI CITIES AIRPORT, TN 62 88 60 90 62 / 20 0 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG/MJB
Hazardous weather outlook, Aug 2, 8:45 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT AUG 2 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
945 AM EDT (845 AM CDT) SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND
BECOME STATIONARY AROUND THE AREA THROUGH FRIDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH A FEW POSSIBLY
BECOMING SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN BY THE MIDDLE OF NEXT WEEK.
DMG
In the hours before
Special weather statement, Aug 2, 8:57 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT SAT AUG 2 2008
VAZ006-021430-
RUSSELL-
957 AM EDT SAT AUG 2 2008
...STRONG THUNDERSTORM WILL AFFECTING NORTHERN RUSSELL COUNTY
THROUGH 1030 AM...
AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DAVENPORT...MOVING EAST AROUND
25 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 2, 10:23 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 AM EDT SAT AUG 2 2008
VAZ008-021630-
WASHINGTON-
1123 AM EDT SAT AUG 2 2008
...STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY
THROUGH 1230 PM...
AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 2, 11:01 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT SAT AUG 2 2008
TNZ042-043-021700-
NORTHWEST GREENE-SOUTHEAST GREENE-
1201 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY THROUGH 1 PM...
AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GREENEVILLE...MOVING SOUTHEAST AT
20 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 2, 12:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT SAT AUG 2 2008
VAZ006-008-021900-
RUSSELL-WASHINGTON-
154 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL AFFECT RUSSELL AND WASHINGTON COUNTIES
THROUGH 3 PM...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER RUSSELL AND WASHINGTON
COUNTIES...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Russell
- When
- August 2, 1:50 PM EST to 1:52 PM EST
- Where
- Russell County, 1.79 mi ESE of Coulwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -82.040
Dispatch reported a tree downed by thunderstorm winds on New Garden Road near Honaker.
Thunderstorm Wind, Washington
- When
- August 2, 2:05 PM EST to 2:07 PM EST
- Where
- Washington County, 2.07 mi N of Vance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.970
Dispatch reported a tree downed by thunderstorm winds at Green Village Apartments in Abingdon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124977, 124978.